MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Model Number 802018
Medical Device Problem Code Backflow (1064)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Per the user facility's cardiovascular operating room lead, this event occurred during the initiation of cpb.No issues were noted during setup or during prior testing.The team attempted to initiate cpb, when venous blood was drained and it was noted that the perfusionist could not give forward flow.The team was delayed while troubleshooting how to restore forward flow.After 1-2 minutes, the team was able to provide forward flow and the pump was used for the remainder of the case.The surgery was able to continue with successful completion and the physician confirmed that the patient did not present with any deficits.There was loss of total blood volume to the bypass machine, due to forward flow being halted, that once reestablished, the volume was returned to the patient.The field service representative (fsr) could not duplicate the reported complaint.He tested the flow system and the unit passed testing.The unit operated to the manufacturer's specifications.
 
Event or Problem Description
It was reported that during use of the device for cardiopulmonary bypass (cpb), the unit had a back flow alarm and there was no forward flow.The surgical procedure was completed successfully.There was a short delay of about one to two minutes while troubleshooting.There was no blood loss, nor adverse consequences to the patient.
 
Additional Manufacturer Narrative
The reported complaint was confirmed.Per data log analysis, the log indicated the issue likely occurred on 09feb2022.On that date there were multiple different pump speed setting changes followed by backflow alarms.The log confirms backflow alarms occurred but there was no indication of the cause.If additional information becomes available on this complaint that would alter the facts and/or conclusion, a supplemental report will be filed accordingly.
 
Event or Problem Description
Per clinical review: on february 9, 2022, the team experienced a problem with the heart lung machine (hlm), whereby during initiation of bypass, they were unable to achieve forward flow, getting multiple backflow alarms.After 1-2 minutes, they were able to achieve forward flow and the case proceeded.There was no blood loss, no delay, and the surgery was completed successfully.The manufacturer's clinical specialist spoke with the user facility's biomedical technician and he was unable to provide specifics.The manufacturer's clinical specialist was unable to get in contact with the perfusionist.He then spoke with the field service representative (fsr) and the fsr indicated that he worked at length with the chief perfusionist to try to duplicate the problem, but they were unable to duplicate a backflow with the centrifugal motor drive or the medtronic adapter plate.Exhausting other possibilities, they discussed the very old, hospital-owned vacuum regulators being used for vacuum assisted venous drainage, and they discovered that it was set extremely high, and that likely it was turned on while initiating bypass, at a very high level.They then tested this theory and were able to duplicate backflow with the vacuum regulator turned on.They have since replaced the vacuum regulators and have continued to use the same hlm with no further issues.

Brand Name
ADVANCED PERFUSION SYSTEM 1
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
6200 jackson road
ann arbor MI 48103
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
6200 jackson road
ann arbor, MI 48103
7346634145
MDR Report Key13637475
Report Number1828100-2022-00079
Device Sequence Number14752634
Product Code DTQ
UDI-Device Identifier00886799000687
UDI-Public(01)00886799000687(11)201111
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K172220
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 04/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number802018
Device Catalogue Number802018
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2022
Supplement Date Received by Manufacturer04/14/2022
Initial Report FDA Received Date03/01/2022
Supplement Report FDA Received Date04/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/11/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown